Alert archive / Idaho / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 21, 2004, 2:33 PM MDT for Caribou County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2004, 2:33 PM MDT (20:33 UTC)
- Expired
- Aug 21, 2004, 3:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
County Caribou County, ID
The radar
The Pocatello radar (KSFX), 98 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPIH 212033 SVRPIH IDC029-212115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 232 PM MDT SAT AUG 21 2004 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARIBOU COUNTY IN IDAHO * UNTIL 315 PM MDT * AT 230 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM IS ALSO PRODUCING HEAVY RAIN. THIS STORM WAS LOCATED NEAR GRACE. THIS STORM WAS NEARLY STATIONARY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4263 11176 4251 11179 4250 11165 4263 11164 $$ DSH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:15 AM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 21, 10:15 AM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 1015 AM MDT SAT AUG 21 2004 .DISCUSSION... STILL LOOKS LIKE POTENTIAL FOR ISOLD MTN TSTMS THIS AFTERNOON AND EVENING AS PW VALUES ON SOUNDINGS HOVERING BETWEEN THREE QUARTERS TO AN INCH AND MODERATE INSTABILITY WITH LI AROUND -2 AND CAPE IN THE 500 TO 1000 RANGE. ZONAL BOUNDARY ON IR IMAGERY FROM SW MT STRETCHING BACK THRU NRN OR CONTINUES TREND OF SAGGING SOUTH. OVER UT APPEARS AREA OF MOISTURE AND INSTABILITY ASSOC WITH WEAK MID LEVEL TROF IS SLIDING TO THE EAST AND WILL LIKELY NOT SPREAD NORTH INTO SRN HIGHLANDS BASED ON WV TRENDS. MAY STILL CLIP EXTREME SRN CWFA. BOTTOM LINE...STILL LOOKS LIKE BEST SHOT AT CONVECTION OVER ELEVATED TERRAIN. SIGNIFICANT CHANGES IN STORE AS SIGNIFICANT UPPER TROF AND ASSOC PAC COLD FRONT MOVING INTO WA/SRN BC COAST TODAY. GOOD UPPER LEVEL DYNAMICS AND SUBSTANTIAL DEEPENING THROUGH MON AM WITH 120KT JET NOSING INTO UPSTREAM SIDE OF TROF AXIS. ATTM POTENTIAL FOR PRECIP BEGINNING AROUND NOON SUN IN CENTRAL MTN ZONES AS SFC FRONT AND UPPER LEVEL DIVERGENCE MOVES IN. SYSTEM WILL CONTINUE TO PUSH EAST THRU THE DAY WITH FROPA LATE SUN AFTERNOON WITH PRECIP EXPECTED TO CONTINUE OVERNIGHT. MUCH COOLER PATTERN REMAINS IN PLACE WITH BROAD UPPER TROF OVER THE WESTERN US THRU THE REST OF THE WEEK...THEREFORE PRECIP CHANCES REMAIN THRU THE EXTENDED PERIOD AS FREQUENT S/WVS PASS THRU LARGER UPPER TROF. DSH && .PIH WATCHES/WARNING/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 21, 5:45 AM MDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 545 AM MDT SAT AUG 21 2004 IDZ017>023-031-032-221200- EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION- SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- 545 AM MDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS...MAINLY IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY. SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:17 PM MDT | Flash Flood Warning | PIH | Power | 88 min |
| Aug 21, 2:04 PM MDT | Flash Flood Warning | PIH | Bannock | 86 min |
| Aug 21, 2:23 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 37 min |
| Aug 21, 3:55 PM MDT | Flash Flood Warning | PIH | Caribou | 65 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.